An Introduction to Stochastic Epidemic Models

  • Linda J. S. Allen
Part of the Lecture Notes in Mathematics book series (LNM, volume 1945)

A brief introduction to the formulation of various types of stochastic epidemic models is presented based on the well-known deterministic SIS and SIR epidemic models. Three different types of stochastic model formulations are discussed: discrete time Markov chain, continuous time Markov chain and stochastic differential equations. Properties unique to the stochastic models are presented: probability of disease extinction, probability of disease outbreak, quasistationary probability distribution, final size distribution, and expected duration of an epidemic. The chapter ends with a discussion of two stochastic formulations that cannot be directly related to the SIS and SIR epidemic models. They are discrete time Markov chain formulations applied in the study of epidemics within households (chain binomial models) and in the prediction of the initial spread of an epidemic (branching processes).

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Abbey, H.: An examination of the Reed–Frost theory of epidemics. Hum. Biol., 24, 201–233 (1952)Google Scholar
  2. 2.
    Abramson, G., Kenkre, V. M.: Spatiotemporal patterns in hantavirus infection. Phys. Rev. E, 66, 1–5 (2002)CrossRefGoogle Scholar
  3. 3.
    Abramson, G., Kenkre, V. M., Yates, T. L., Parmenter, R. R.: Traveling waves of infection in the hantavirus epidemics. Bull. Math. Biol., 65, 519–534 (2003)CrossRefGoogle Scholar
  4. 4.
    Ackerman, E., Elveback, L. R., Fox, J. P.: Simulation of Infectious Disease Epidemics. Charles C. Thomas, Springfield, IL (1984)Google Scholar
  5. 5.
    Allen, E. J.: Stochastic differential equations and persistence time for two interacting populations. Dyn. Contin. Discrete Impulsive Syst., 5, 271–281 (1999)MATHGoogle Scholar
  6. 6.
    Allen, L. J. S.: An Introduction to Stochastic Processes with Applications to Biology. Prentice Hall, Upper Saddle River, NJ (2003)Google Scholar
  7. 7.
    Allen, L. J. S., Allen, E. J.: A comparison of three different stochastic population models with regard to persistence time. Theor. Popul. Biol., 64, 439–449 (2003)MATHCrossRefGoogle Scholar
  8. 8.
    Allen, L. J. S., Burgin, A. M.: Comparison of deterministic and stochastic SIS and SIR models in discrete time. Math. Biosci., 163, 1–33 (2000)MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Allen, L. J. S., Langlais, M., Phillips, C.: The dynamics of two viral infections in a singlehost population with applications to hantavirus. Math. Biosci., 186, 191–217 (2003)MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Anderson, R. M., May, R. M.: Infectious Diseases of Humans. Oxford University Press, Oxford (1992)Google Scholar
  11. 11.
    Antia, R., Regoes, R. R., Koella, J. C., Bergstrom, C. T.: The role of evolution in the emergence of infectious diseases. Nature, 426, 658–661 (2003)CrossRefGoogle Scholar
  12. 12.
    Arnold, L.: Stochastic Differential Equations: Theory and Applications. Wiley, New York (1974)MATHGoogle Scholar
  13. 13.
    Bailey, N. T. J.: The Elements of Stochastic Processes with Applications to the Natural Sciences. Wiley, New York (1990)MATHGoogle Scholar
  14. 14.
    Ball, F. G., Lyne, O. D.: Epidemics among a population of households. In: Castillo-Chavez, C., Blower, S., van den Driessche, P., Kirschner, D., Yakubu, A. -A. (eds.) Mathematical Approaches for Emerging and Reemerging Infectious Diseases: An Introduction. Springer, Berlin Heidelberg New York, pp. 115–142 (2002)Google Scholar
  15. 15.
    Brauer, F., Castillo-Chávez, C.: Mathematical Models in Population Biology and Epidemiology. Springer, Berlin Heidelberg New York (2001)MATHGoogle Scholar
  16. 16.
    Brauer, F., van den Driessche, P.: Some directions for mathematical epidemiology. In: Ruan, S., Wolkowicz, G. S. K., Wu, J. (eds.) Dynamical Systems and Their Applications to Biology. Fields Institute Communications 36, AMS, Providence, RI, pp. 95–112 (2003)Google Scholar
  17. 17.
    Daley, D. J., Gani, J.: Epidemic Modelling: An Introduction. Cambridge Studies in Mathematical Biology, Vol. 15. Cambridge University Press, Cambridge (1999)Google Scholar
  18. 18.
    Darroch, J. N., Seneta, E.: On quasi-stationary distributions in absorbing continuous-time finite Markov chains. J. Appl. Probab., 4, 192–196 (1967)MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Diekmann, O., Heesterbeek, J. A. P.: Mathematical Epidemiology of Infectious Diseases: Model Building, Analysis and Interpretation. Wiley, New York (2000)Google Scholar
  20. 20.
    Foster, F. G.: A note on Bailey’s and Whittle’s treatment of a general stochastic epidemic. Biometrika, 42, 123–125 (1955)MATHMathSciNetGoogle Scholar
  21. 21.
    Gard, T. C.: Introduction to Stochastic Differential Equations. Marcel Dekker, New York (1988)MATHGoogle Scholar
  22. 22.
    Goel, N. S., Richter-Dyn, N.: Stochastic Models in Biology. Academic, New York (1974)Google Scholar
  23. 23.
    Greenwood, M.: On the statistical measure of infectiousness. J. Hyg. Cambridge 31, 336–351 (1931)CrossRefGoogle Scholar
  24. 24.
    Harris, T. E.: The Theory of Branching Processes. Springer, Berlin Heidelberg New York (1963)MATHGoogle Scholar
  25. 25.
    Hethcote, H. W.: Qualitative analyses of communicable disease models. Math. Biosci. 28, 335–356 (1976)MATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    Hethcote, H. W.: The mathematics of infectious diseases. SIAM Rev., 42, 599–653 (2000)MATHCrossRefMathSciNetGoogle Scholar
  27. 27.
    Isham, V.: Assessing the variability of stochastic epidemics. Math. Biosci., 107, 209–224 (1991)MATHCrossRefGoogle Scholar
  28. 28.
    Jacquez, J. A., Simon, C. P.: The stochastic SI epidemic model with recruitment and deaths I. Comparison with the closed SIS model. Math. Biosci., 117, 77–125 (1993)MATHCrossRefMathSciNetGoogle Scholar
  29. 29.
    Jagers, P.: Branching Processes with Biological Applications. Wiley, London (1975)MATHGoogle Scholar
  30. 30.
    Kimmel, M., Axelrod, D. E.: Branching Processes in Biology. Springer, Berlin Heidelberg New York (2002)MATHGoogle Scholar
  31. 31.
    Kloeden, P. E., Platen, E.: Numerical Solution of Stochastic Differential Equations. Springer, Berlin Heidelberg New York (1992)MATHGoogle Scholar
  32. 32.
    Kloeden, P. E., Platen, E., Schurz, H.: Numerical Solution of SDE Through Computer Experiments. Springer, Berlin Heidelberg New York (1997)Google Scholar
  33. 33.
    Leigh, E. G.: The average lifetime of a population in a varying environment. J. Theor. Biol., 90, 213–219 (1981)CrossRefMathSciNetGoogle Scholar
  34. 34.
    Lloyd, A. L.: Estimating variability in models for recurrent epidemics: assessing the use of moment closure techniques. Theor. Popul. Biol., 65, 49–65 (2004)MATHCrossRefGoogle Scholar
  35. 35.
    Mode, C. J.: Multitype Branching Processes. Elsevier, New York (1971)MATHGoogle Scholar
  36. 36.
    Mode, C. J., Sleeman, C. K.: Stochastic Processes in Epidemiology. HIV/AIDS, Other Infectious Diseases and Computers. World Scientific, Singapore (2000)Google Scholar
  37. 37.
    Murray, J. D., Stanley, E. A., Brown, D. L.: On the spatial spread of rabies among foxes. Proc. R. Soc. Lond. B, 229, 111–150 (1986)CrossRefGoogle Scholar
  38. 38.
    Nasell, I.: The quasi-stationary distribution of the closed endemic SIS model. Adv. Appl. Probab., 28, 895–932 (1996)MATHCrossRefMathSciNetGoogle Scholar
  39. 39.
    Nasell, I.: On the quasi-stationary distribution of the stochastic logistic epidemic. Math. Biosci., 156, 21–40 (1999)MATHCrossRefMathSciNetGoogle Scholar
  40. 40.
    Nasell, I.: Endemicity, persistence, and quasi-stationarity. In: Castillo-Chavez, C. with Blower, S., van den Driessche, P., Kirschner, D., Yakubu, A. -A. (eds.) Mathematical Approaches for Emerging and Reemerging Infectious Diseases an Introduction. Springer, Berlin Heidelberg New York, pp. 199–227 (2002)Google Scholar
  41. 41.
    Nisbet, R. M., Gurney, W. S. C.: Modelling Fluctuating Populations. Wiley, Chichester (1982)MATHGoogle Scholar
  42. 42.
    Norden, R. H.: On the distribution of the time to extinction in the stochastic logistic population model. Adv. Appl. Probab., 14, 687–708 (1982)MATHCrossRefMathSciNetGoogle Scholar
  43. 43.
    Ortega, J. M.: Matrix Theory a Second Course. Plenum, New York (1987)MATHGoogle Scholar
  44. 44.
    Sauvage, F., Langlais, M., Yoccoz, N. G., Pontier, D.: Modelling hantavirus in fluctuating populations of bank voles: the role of indirect transmission on virus persistence. J. Anim. Ecol., 72, 1–13 (2003)CrossRefGoogle Scholar
  45. 45.
    Schinazi, R. B.: Classical and Spatial Stochastic Processes. Birkhäuser, Boston (1999)MATHGoogle Scholar
  46. 46.
    Suppo, Ch., Naulin, J. M., Langlais, M., Artois, M.: A modelling approach to vaccination and contraception programmes for rabies control in fox populations. Proc. R. Soc. Lond. B, 267, 1575–1582 (2000)CrossRefGoogle Scholar
  47. 47.
    Taylor, H. M., Karlin, S.: An Introduction to Stochastic Modeling, 3rd edn. Academic, San Diego (1998)MATHGoogle Scholar
  48. 48.
    Thieme, H. R.: Mathematics in Population Biology. Princeton University Press, Princeton (2003)MATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2008

Authors and Affiliations

  • Linda J. S. Allen
    • 1
  1. 1.Department of Mathematics and StatisticsTexas Tech UniversityLubbockUSA

Personalised recommendations